If you’ve spent some time looking into your contraceptive options (good on you), you’ll have probably come across some bad reviews of the pill.
Taking hormonal birth control is an effective and easy way to prevent pregnancy. Of the approximately 70% of Australian women that use some form of birth control, 27-34% of those used oral contraception . That's a large chunk of people who favour the birth control pill!
So, are all of these people experiencing weight gain as a result of their birth control pills? That's what we're going to find out. Let's get started!
So, can the pill make you gain weight?
While this is a big question, the most simple answer is no — the pill can't "make you" gain weight.
Studies have shown that gaining weight on the pill is unlikely and although some women do put on weight while taking the pill, the reverse is also true for others . In some cases, women actually lose weight when taking hormonal birth control pills.
There isn't a known link between hormonal birth control and weight gain, despite many people feeling that it does impact the number on the scales .
Does the pill change your body composition?
Another interesting pill rumour is that it changes your body composition. This actually is backed by science and may explain why body weight gain is still the most commonly reported side effect of the pill .
In research conducted in 2009, a physiologist discovered that women on the pill will gain, on average, 40% less muscle than women who aren't .
The result? Even if you’re working out more, you might not see the benefits as quickly if you’re on the pill. This might also be why you're feeling a little 'fluffy' around the edges whilst on this type of birth control.
Which contraceptive causes weight gain?
If the pill isn't right for you, there are other contraceptive options you might want to consider. But, it's also worth noting that when it comes to the contraceptive shot, implant and IUD, study findings don't rule out the possibility that some people might gain extra weight from using these forms of contraception .
On average, women using these contraceptive options did gain some weight — but it was not significantly more than women who were not using a hormonal contraceptive.
It should also be noted that the evidence is still conflicting, as any weight gain during use can be affected by other lifestyle factors such as age, diet and exercise. It’s hard to scientifically place all the blame on contraception without further research.
Does the pill make you hungry?
Now here’s the catch: although the pill can’t technically make you gain weight, it is known that birth control affects your appetite and can make you feel hungrier. This may cause you to eat more and in turn, can cause weight gain.
In the same way that PMS can make you crave ice cream and chocolate at random times of the day thanks to altered estrogen and progesterone levels, the pill can do the same.
This isn’t always the case, and some women report having absolutely no changes in their appetite, but it is something to be aware of if you’re considering going on the pill.
Why have I put on weight just after starting the pill?
Any weight gain that occurs in the first few weeks or months after beginning contraception is typically due to fluid retention. It could also be caused by the higher levels of estrogen you're receiving from the pill.
Plus, higher levels of progesterone within the body may increase your appetite . But, changes in hormonal birth control and advances in combination forms of the pill have largely addressed this issue.
If you're worried about gaining weight, or you're not sure if your contraceptive method is right for you, we recommend having a chat with a doctor, so you can find another solution.
That said, you shouldn’t let the fear of weight gain stop you from choosing a contraceptive option that ticks all of the other boxes for you. And, remember that every person's body reacts differently.
Can the pill make you bloated?
If you're still wondering why you might feel heavier while taking hormonal birth control, it could be because of bloating.
When you go on the contraceptive pill, your hormone levels change, and this can affect your gastrointestinal tract.
Annoyingly, this can cause bloating and constipation in the early stages of starting the pill, however, it usually settles down after a couple of weeks. If you don’t see an improvement, it could be worth contacting your doctor to assess your current situation.
My friend experienced weight gain on the pill — will that happen to me?
All of our bodies are different. What your friend experienced with a specific form of contraception could be a totally different experience for you and studies do confirm that.
Weight change can vary widely between women who are using the same method of contraception. It's worth noting that women of a certain reproductive age tend to gain weight over time regardless of what contraceptive method they use.
Is the contraceptive pill right for me?
When it comes to choosing the right contraception for you, it’s important to consider your overall health and well-being. Like most things, there are pros and cons for each form of contraception and that includes the pill.
If you're new to the pill and want to know more about it, you may want to consider Kin's pill subscription — this handy service connects you with an Australian practitioner, where you undergo a digital consult.
Our practitioners can answer any and all of your contraceptive pill questions and if the pill is right for you, they'll be able to create a prescription plan for you. And, your pill will be shipped to your door on time so you'll never have to worry about running out or heading to the doctor's office for another prescription.
If you do feel like you're gaining weight on the pill, or experiencing uncomfortable gastrointestinal effects, be sure to discuss it with your doctor and assess your options.